Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Can Calcium Supplements Cause an Upset Stomach?

By April Khan

Calcium supplements do not cause an upset stomach directly; however, they can cause constipation, which may upset the stomach. Multivitamins that contain calcium can cause nausea and stomach discomfort. Consult with your physician if you have nausea or abdominal pain after taking calcium supplements as these may be symptoms of anaphylaxis.

Calcium Supplements

Calcium supplements are taken by people do not get enough dietary calcium from food sources, people who suffer lactose intolerance or those at a higher risk of developing osteoporosis, such as people over the age of 71 or women in the stage of menopause. Some calcium supplements contain other vitamins and minerals such as vitamin D or zinc and are available to purchase over the counter in chewable, gummy, powder, liquid or tablet form. Calcium is also included in over-the-counter multivitamin formulas.

Side Effects

Common side effects experienced when taking calcium supplements are constipation and headache. Side effects such as rash, hives, itchy skin, difficulty breathing, swelling in the mouth, face or tongue, loss of appetite, nausea, vomiting or persistent constipation are symptoms of a severe allergic reaction and should be reported to your physician immediately. Drugs.com recommends reporting all non-listed side effects to your health care provider and the Food and Drug Administration.

Multivitamins Containing Calcium

Multivitamins contain a mixture of vitamins and minerals including the mineral calcium. These over-the-counter supplements are meant to be taken once per day to help increase the risk of developing vitamin or mineral deficiency, which can lead to several health problems. According to Drugs.com, the most common side effects of taking multivitamins are nausea and headache.

Considerations

If you experience uncomfortable abdominal pain, nausea, bloating or intestinal gas, these symptoms may all be linked to constipation. However, if the symptoms are persistent, consult with your physician. Take your calcium supplement with a glass of water or juice and a full meal to help reduce side effects.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG
Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles